Florida, 2005

High Surf in Florida, September 22, 2005

September 22, 2005 · NWS TAE · 4 events in 4 counties and zones

High surf from Hurricane Rita caused moderate erosion of Walton County beaches. In Franklin County, the Eastpoint marina docks were flooded, Alligator Point Road was washed out, and moderate beach erosion occurred on St George Island.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

High surf from Hurricane Rita caused moderate erosion of Walton County beaches. In Franklin County, the Eastpoint marina docks were flooded, Alligator Point Road was washed out, and moderate beach erosion occurred on St George Island. In Wakulla and Taylor counties, minor flooding of coastal roads and minor beach erosion were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 22, 1:15 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 22, 1:15 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 AM EDT THU SEP 22 2005

.SYNOPSIS...
A REVIEW OF RADAR AND SATELLITE IMAGERY SHOWS THAT GFS ONCE AGAIN
PROVES TO BE A CONSISTENTLY ACCURATE NUMERICAL FORECAST MODEL...AS
IT CORRECTLY PREDICTED A GOOD COVERAGE OF PRECIPITATION OVER THE
SERN TWO THIRDS OF OUR CWFA. CURRENTLY...GOES W/V DERIVED WIND
PRODUCT SHOWS A 60+ KT OUTFLOW CHANNEL SHOOTING NE ACROSS OUR CWFA
FROM EXTREMELY IMPRESSIVE HURRICANE RITA. HIGH AND MID CLOUDS EXTEND
EQUATORWARD FROM THIS JET ACROSS OUR SRN CWFA. AS EXPECTED...WE ARE
NOW IN A TROPICAL AIRMASS. THE 22/00Z TAE SOUNDING WAS CONVECTIVELY
CONTAMINATED...BUT VPS SOUNDINGS NICELY DEPICTED THE RAPID
MOISTENING WITH A TRANSITION FROM 0.98 AT 21/13Z TO 1.87 AT
21/20Z. JAX REPORTED A REALISTIC-LOOKING 2.24 AT 22/00Z. LOCAL
RADARS WERE QUIET AT THIS TIME.

&&

.SHORT TERM...TODAY THROUGH SATURDAY.
TOOK GFSMOS POPS A LOT MORE SERIOUSLY THIS TIME AROUND...ESPECIALLY
SINCE WE NOW HAVE A CONDITIONALLY UNSTABLE AND NEARLY SATURATED
AIRMASS OVER US. IT DOES NOT TAKE MUCH INSOLATION TO GET
PRECIPITATION IN THESE ENVIRONMENTS...SO THE HIGH POPS ARE ACCEPTED.
DID NOT CHANGE WINDS. USED GFSMOS MAX AND MIN TEMPERATURES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
GFS SUGGESTS THAT A RIBBON OF HIGH PWATS NEAR 2 WILL TRAIL RITA AND
LINGER NEAR OUR WRN CWFA AT LEAST THROUGH THE WEEKEND. SO...BELIEVE
AT LEAST CHANCE POPS ARE JUSTIFIED THROUGH SUNDAY. CURRENT GRIDS ARE
LOWER THAN THIS...SO WILL MAKE UPWARD ADJUSTMENTS AT LEAST FOR THE
WEEKEND.

&&

.MARINE...
BUOY DATA WERE NOT AVAILABLE AT THIS WRITING...BUT EXPECT WNAWAVE
GUIDANCE TO BE FAIRLY CLOSE. AT THIS POINT...ANY DIFFERENCES BETWEEN
FORECAST AND OBSERVED SEAS WILL BE A MOOT POINT SINCE BOTH WILL
REMAIN PROHIBITIVELY HIGH FOR MARINE INTERESTS ANYWAY. EXPECT SCA
CONDITIONS TO PERSIST AT LEAST THROUGH THE WEEKEND.

&&

.AVIATION...
MAINLY MVFR, EXCEPT OCCASIONAL PERIODS OF IFR CIGS AT VLD, TLH AND
PFN OVERNIGHT. THEN BECOMING VFR AFTER MID MORNING. BEST CHANCES FOR
AFTN CONVECTION WILL BE ALONG AND SOUTH OF A LINE FROM VLD TO MAI,
WITH BRIEF IFR CIGS/VSBYS POSSIBLE IN TSTMS.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  87  73  90  73 /  50  30  50  30
PANAMA CITY  89  75  87  74 /  60  40  60  50
DOTHAN       87  71  88  71 /  30  30  40  40
ALBANY       89  73  91  71 /  30  20  30  30
VALDOSTA     88  71  90  70 /  40  20  30  20
CROSS CITY   88  71  89  72 /  50  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.
     HIGH SURF ADVISORY UNTIL 4 PM FRIDAY FOR THE
     FOLLOWING ZONES:
     BAY...COASTAL WALTON...FRANKLIN...AND GULF.

PUBLIC/MARINE...TJT
AVIATION/FIRE WX...MAJ
Hazardous weather outlook, Sep 22, 4:50 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT THU SEP 22 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-231000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
550 AM EDT THU SEP 22 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE OUTLOOK AREA. THE TROPICAL
NATURE OF THIS ACTIVITY WILL RESULT IN OCCASIONAL VERY HEAVY RAIN
AND GREATLY REDUCED VISIBILITIES. MINOR NUISANCE FLOODING WILL ALSO
BE POSSIBLE. WINDS AND SEAS OVER THE COASTAL WATERS WILL REMAIN WELL
ABOVE SMALL CRAFT ADVISORY THRESHOLDS DUE TO EXTREMELY DANGEROUS
CATEGORY 5 HURRICANE RITA IN THE GULF OF MEXICO. MARINERS ARE URGED
TO REMAIN IN PORT. A HIGH SURF ADVISORY ALSO REMAINS IN EFFECT FROM
THE SAINT GEORGE ISLAND AREA WESTWARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEAS WILL LIKELY REMAIN HIGH THROUGH THE WEEKEND DUE TO RITA...WITH
A CONTINUED THREAT FOR DANGEROUS RIP CURRENTS FOR THE NEXT SEVERAL
DAYS.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

.RIP CURRENTS...
THERE IS A HIGH RISK OF RIP CURRENTS DUE TO THE HIGH SURF BEING
GENERATED BY HURRICANE RITA. PEOPLE ARE ADVISED TO STAY OUT OF THE
WATER DURING THIS TIME.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high surf. Local standard time, as filed.

High Surf, Wakulla

When
September 22, 6:00 AM EST to 4:00 PM EST
Where
Wakulla forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

High Surf, Taylor

When
September 22, 6:00 AM EST to 4:00 PM EST
Where
Taylor forecast zone
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

High Surf, Coastal Walton

When
September 22, 8:00 AM EST to 6:00 PM EST
Where
Coastal Walton forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

High Surf, Franklin

When
September 22, 8:00 AM EST to 6:00 PM EST
Where
Franklin forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474600, 5474678, 5474598, 5474599.